Alert archive / Colorado / Wind Chill Advisories in 2022

Wind Chill Advisory 1, NWS Pueblo, CO

January 1, 20229 counties in Colorado

NWS Pueblo, CO issued this wind chill advisory at Jan 1, 2022, 2:53 PM MST for 9 counties in Colorado. It took effect at Jan 1, 2022, 9:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 2:53 PM MST (21:53 UTC)
In effect from
Jan 1, 2022, 9:00 PM MST
Expired
Jan 2, 2022, 9:28 AM MST
In force
12 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 10:24 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 1, 10:24 AM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1024 AM MST Sat Jan 1 2022

.UPDATE...
Issued at 503 AM MST Sat Jan 1 2022

Updated to let winter weather advisory expire in a couple valley
zones in the central and southwest mountains.

&&

.SHORT TERM...(Today and tonight)
Issued at 421 AM MST Sat Jan 1 2022

Key messages:

1) After a lull in snowfall through sunrise, last burst of
accumulating snow moves through the area from mid-morning
into early afternoon.

2) Bitterly cold air lingers over all the area overnight into Sunday
morning, with low temperatures at or below zero at most locations.

Currently, radar and observations suggest model-advertised lull in
snowfall was developing as of 11z, though heavier band was
persisting over the plains centered around Lamar. Cold air continued
to spread south through the area, with air temps in the teens or
colder and winds chills in the single digits above/below zero

Today...Initial wave of isentropic lift will shift eastward into
Kansas this morning, with a brief lull in heavier snow around
sunrise at many locations, though flurries/snow showers may persist.
Accumulating light to moderate snowfall will then ramp up again from
mid-morning into the afternoon, especially south of the Arkansas
River and over the souther Sangres, as main portion of the upper low
moves across and dynamic lift briefly increases. Snow then ends from
nw to se from mid-afternoon into the early evening, with only a few
flurries left near the NM border and over the srn Sangres by sunset.
Max temps today likely to rise only slightly from current numbers,
and gave a downward nudge of a few degf to warm looking blended
guidance numbers. Wind chills will manage to creep back up above
advisory thresholds this afternoon, though many locations will
struggle to get back above zero.

For highlights, only change was to extend the winter storm warning
for the higher elevations of the central mountains until 18z, as
accumulating snow looks possible through the morning, and highlights
from surrounding offices don't expire until midday.

Tonight...Clouds clear and cold air settles across the area,
bringing the coldest night of the season to most locations. May need
some new wind chill advisories in a few spots, more for bitter cold
temps than much in the way of wind, though will let day shift make
the call after current round of highlights is done. Overall, blended
model guidance was in the ballpark for mins, though had to lower
temps substantially (nearly a 20 degf downward adjustment around
Creede) in usually cold mountain valleys.

.LONG TERM...(Sunday through Friday)
Issued at 421 AM MST Sat Jan 1 2022

Key messages:

1) High pressure will return with drier conditions in place for
Sunday through Tuesday. Sunday morning will yield bitterly cold
temperatures with the arctic airmass still in place, and this
could result in dangerous wind chill values for the San Luis
Valley. Temperatures will continue to warm on Monday and Tuesday.

2) A weak trough will move over the region on Wednesday and allow
for a resurgence of colder temperatures as a front moves through
later in the evening and also provide a chance of snow for the
mountains and northern plains. Cold conditions can be expected for
Wednesday night and Thursday. Some snow showers will still be
possible over the extreme northern Sawatch Range on Thursday and
Friday with dry conditions elsewhere. Much warmer for Friday and
Saturday as the arctic air shifts further east.

3) Another trough will begin to advance eastward from the western
states and closer to the region by the early part of next weekend
with increasing chances of snow for all of the mountains, and
downsloping winds over the plains.

Detailed discussion:

Sunday through Tuesday...

As the trough exits the region, a ridge is going to move in behind
it and then undergo weakening. This will allow for the high pressure
centered over the central plains to also weaken and shift further
eastward, allowing for the arctic airmass to move out of the area
and for the westerly flow to return, which will create a gradual
warmup as it does. The arctic air will still be in place for Sunday
morning, and this will cause very cold wind chills over certain
areas of the CWA, especially for the SLV. Downsloping winds will
help to warm most areas over the plains back to the seasonal average
or slightly above by Monday. Tuesday will be the warmest for the
plains with some strong and gusty winds out of the west. Near
critical fire weather conditions will be spotty for certain areas on
Tuesday afternoon , although the ensemble members show minimum RH
values remaining above the 15 percent threshold at this time.

Wednesday through Thursday...

Deterministic models are in good agreement with a longwave trough
that will begin to deepen over the northern plains, and this will
allow for a perturbation at the 500 mb level to propagate across the
northern portion of Colorado, and allow for some snow showers to be
possible by later in the afternoon on Wednesday over the northern
Sawatch Range. This will also allow for frontogenesis to occur and a
boundary to move southward and usher in much colder arctic air
throughout the late evening hours, and snow could also develop over
the northern areas of the plains, especially over the Palmer Divide.
Snow will continue into the early morning hours over the northern
plains but then begin to taper off. Much colder temperatures can be
expected for Wednesday night and Thursday as winds turn N-NE'ly.
Snow showers will continue over the northern ContDvd throughout the
day on Thursday, meanwhile all other locations should remain dry.

Friday through Saturday...

The models do begin to differ a bit more by this period of the
forecast, but there is still general agreement of quick ridging over
the region on Friday and much warmer temperatures as the westerly
flow returns, and then troughing upstream over the western states
that will continue to advance towards the region. This will enhance
the southwesterly flow in the mid levels will help to advect in
moisture with an increased chance of snow showers over all of the
higher terrain going into Saturday. High temperatures on Saturday
will also continue to warm to above seasonal temperatures for the
plains with the downsloping winds. At this time, the GFS is showing
the trough upstream to be slightly more amplified with a slower
progression than the ECMWF and the Canadian. -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1023 AM MST Sat Jan 1 2022

KCOS and KALS: MVFR to IFR conditions are expected through the early
afternoon, to around 21z to 23z, and then VFR are expected for the
rest of this TAF period. During the late afternoon, snow will
decrease in coverage, before clearing out completely by the evening.
Clouds will also begin to slowly rise during the afternoon, before
also clearing out overnight.

KPUB: MVFR to IFR conditions are expected through the early
afternoon, to around 21z to 23z, and then VFR are expected for the
rest of this TAF period. There is a possibility that MVFR conditions
persist through overnight due to low clouds/fog developing. During
the late afternoon, snow will decrease in coverage, before clearing
out completely by the evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST this morning for COZ066-
072-081-082-084-087-088-093>099.

Wind Chill Advisory until 11 AM MST this morning for COZ084-
095>098.

Winter Storm Warning until 11 AM MST this morning for COZ058-060-
068-073.

Wind Chill Watch from 10 PM MST this evening through Sunday
morning for COZ069>071.

Winter Storm Warning until 5 PM MST this afternoon for COZ075.

Winter Weather Advisory until 5 PM MST this afternoon for COZ074.

&&

UPDATE...PETERSEN
SHORT TERM...PETERSEN
LONG TERM...STEWARD
AVIATION...SIMCOE
Hazardous weather outlook, Jan 1, 5:14 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
514 AM MST Sat Jan 1 2022

COZ058>089-093>099-021215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
514 AM MST Sat Jan 1 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Areas of light to moderate snowfall will persist into mid-afternoon
across the area, with additional accumulations of 1 to 3 inches at
lower elevations, and 3-6 over the mountains, especially the
southern Sangre de Cristo range. Wind chills this morning could fall
as low as 20 below zero over the far eastern plains near the Kansas
border and along the Palmer Divide, while much of the remainder of
the area sees chills around zero. Snowfall ends this evening, with
clearing skies and bitterly cold temperatures by early Sunday
morning. Low temperatures will fall to levels at or below zero at
most locations, and a few mountain valleys will see readings as cold
as 15 below zero.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bitterly cold temperatures will be in place for Sunday morning
where wind chill values will be from 20 to 30 below zero in the
San Luis Valley, and 15 to 20 below zero for the eastern plains.

Mountain snow showers will develop on Wednesday afternoon over the
northern Sawatch Range and over the northern plains during the
evening hours. Very cold air will move in for Wednesday night and
Thursday with dangerous wind chill values over the eastern plains
for Thursday morning. Snow showers will continue with several
inches of new accumulations over the Continental Divide from
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the entire area through mid-afternoon.

10/STEWARD

In the hours before

Local storm report, Jan 1, 11:43 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1143 AM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
01/01/2022  M6.4 INCH        LAKE               CO   TRAINED SPOTTER

            STORM TOTAL IN PAST 48 HOURS. 4.0 IN THE
            PAST 24 HOURS.

1139 AM     SNOW             1 NNE FOUNTAIN          38.70N 104.70W
01/01/2022  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jan 1, 12:36 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1236 PM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     SNOW             2 ENE BLACK FOREST      39.03N 104.67W
01/01/2022  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jan 1, 12:55 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             5 NNE SPANISH PEAKS     37.45N 104.92W
01/01/2022  M6.0 INCH        HUERFANO           CO   TRAINED SPOTTER

&&
Local storm report, Jan 1, 1:46 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             1 SE PUEBLO WEST        38.30N 104.74W
01/01/2022  M2.4 INCH        PUEBLO             CO   NWS EMPLOYEE

&&
Local storm report, Jan 1, 1:55 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     SNOW             1 N PUEBLO WEST         38.33N 104.76W
01/01/2022  M2.0 INCH        PUEBLO             CO   NWS EMPLOYEE

&&
Local storm report, Jan 1, 2:12 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     SNOW             3 ENE MANITOU SPRINGS   38.87N 104.86W
01/01/2022  M2.6 INCH        EL PASO            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:53 PM MSTWind Chill WarningPUBAlamosa, Conejos, Costilla, Rio Grande19 hr

Nearby

Wind Chill Advisories in Colorado, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.